Alert archive / West Virginia / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Charleston, WV
NWS Charleston, WV issued this flash flood watch at May 21, 2013, 4:14 PM EDT for Buchanan County, Dickenson County, Virginia; 4 counties in West Virginia. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2013, 4:14 PM EDT (20:14 UTC)
- Expired
- May 21, 2013, 9:59 PM EDT
- In force
- 6 hr
- Issued by
- NWS Charleston, WV
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA, Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 93 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
008 WGUS61 KRLX 212014 FFARLX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 414 PM EDT TUE MAY 21 2013 VAZ003-004-WVZ024-025-033-034-220400- /O.NEW.KRLX.FF.A.0002.130521T2014Z-130522T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...WELCH...GARY...WAR... MULLENS...OCEANA...PINEVILLE 414 PM EDT TUE MAY 21 2013 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN SOUTHERN WEST VIRGINIA...LOGAN...MCDOWELL...MINGO AND WYOMING. * UNTIL MIDNIGHT EDT TONIGHT * SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE WATCH AREA THIS EVENING. THE GROUND IS WET FROM PREVIOUS RAINS. THESE STORMS HAVE THE POTENTIAL PRODUCE RAINFALL AMOUNTS BETWEEN 1.25 T0 1.75 INCHES IN AN HOUR. THIS WOULD BE ENOUGH RAIN TO CAUSE FLOODING IN MOST AREAS. * PERSONS LIVING NEAR SMALL STREAMS AND CREEKS SHOULD MONITOR WATER LEVELS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
685 WGUS61 KRLX 220159 FFARLX FLOOD WATCH NATIONAL WEATHER SERVICE CHARLESTON WV 959 PM EDT TUE MAY 21 2013 VAZ003-004-WVZ024-025-033-034-220300- /O.CAN.KRLX.FF.A.0002.000000T0000Z-130522T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...WELCH...GARY...WAR... MULLENS...OCEANA...PINEVILLE 959 PM EDT TUE MAY 21 2013 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA HAS BEEN CANCELLED. THE THUNDERSTORMS CAPABLE OF HEAVY RAIN HAVE MOVED OUT OF THE AREA...AND NO FLASH FLOODING HAS BEEN REPORTED. LIGHT RAIN OR DRIZZLE MAY CONTINUE FOR THE NEXT COUPLE HOURS. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 21, 2:41 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 21, 2:41 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT TUE MAY 21 2013 .SYNOPSIS... EVENING CONVECTION. COLD FRONT APPROACHES WEDNESDAY AND MOVES ACROSS THURSDAY. COOLER HIGH PRESSURE FRIDAY AND THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... TRICKY FCST FOR THIS AFTN REGARDING CONVECTION POTENTIAL. NOT SEEING MUCH IN THE WAY OF DEVELOPMENT ALONG MORNING OUTFLOW LLVL AS IT EXITS MTNS. MDL SOUNDINGS SHOW AREA LOSING CAP SHORTLY. WILL ALLOW FOR ISO DEVELOPMENT IN N MTNS ON RIDGES WHERE DEVELOPING S TO SE LLVL FLOW LATER THIS AFTN SHOULD ALLOW FOR SOME SHRA. OF BIGGER CONCERN IS CONVECTIVE LINE GETTING GOING ACROSS S KY/TN WITH SUBTLE S/W TROF. NAM...RUC...AND HI RES WRF MDLS ARE PICKING UP ON THIS AND ALLOWING FOR IT TO GET INTO CWA LATE THIS AFTN/EARLY EVE. WILL ALLOW FOR LKLY POPS TO ENCROACH USING CONSENSUS SFC MOISTURE CONVERGENCE AND MID LVL OMEGA FIELDS FOR GENERAL TIMING. HAVE THIS ENTERING W ZONES BY 22Z IF NOT A LITTLE SOONER...INTO CENTRAL ZONES ARND 00Z...AND EXITING MTNS SHORTLY AFTER 03Z. MDL SOUNDINGS SHOW MEAGER AMNTS OF MOISTURE WHICH IS REALLY THE ONLY LIMITING FACTOR. MDLS GENERATE 2 TO 3K ML CAPE THIS AFTN WITH RELATIVELY LOW FRZ LVLS AMID STEEP LAPSE RATES. SO THERE IS A HAIL CONCERN. GENERAL FLOW ALOFT IS RATHER WEAK...HOWEVER THERE IS SOMEWHAT GREATER OF A CONCERN FOR DOWNBURSTS GIVEN SFC TO H7 THETA DIFF AND AMNT OF DOWNDRAFT CAPE PROGGED. MDL SOUNDINGS SHOW A DECENT LLVL DRY LYR TO CONTRIBUTE TO THIS. CODED UP SMALL HAIL AND GUSTY WIND WORDING IN GRIDS. SPC ADDED W HALF OF CWA TO SLIGHT RISK WITH IT 1630Z UPDATE. THINGS QUITE DOWN TONIGHT. WITH NOTHING TO GRAB HOLD OF FOR FORCING...ELECTED TO NIX POPS OVERNIGHT. SOME MID AND HI CLDS MAY HAMPER FG DEVELOPMENT AND WILL DEPEND ON WHO RECEIVES RAINFALL. BL WINDS ALSO INCREASE LATE WHICH MAY KEEP MUCH OF FG AT BAY...SAVE FOR DEEPER HOLLOWS AND MTN VALLEYS. THINGS TURN ACTIVE ONCE AGAIN TOMORROW AS UPR LVL TROF AMPLIFIES ACROSS UPR MS VALLEY. HARD TO PINPOINT FORCING TO GRAB HOLD OF UNTIL PREFRONTAL BANDS ENCROACH LATER IN AFTN. KEEP POPS IN CHC RANGE UNTIL THEN. SPC CONT TO HIGHLIGHT A CHUNK OF CWA IN SLIGHT RISK. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... SHORT TERM PERIOD STARTS OUT WITH THE CWA IN THE WARM SECTOR OF LOW PRESSURE SYSTEM THAT WILL PUSH EAST ACROSS THE GREAT LAKES REGION EARLY IN THE PERIOD. CONDITIONS WILL CONTINUE TO BE WARM AND HUMID ON WEDNESDAY IN THE SOUTHERLY FLOW OUT AHEAD OF THE APPROACHING COLD FRONT AND UPPER TROUGH. TEMPERATURES ON WEDNESDAY ARE NOT EXPECTED TO BE AS HIGH AS ON TUESDAY...DUE TO EXPECTED CLOUD COVER...AND PRECIPITATION. WEDNESDAY WILL SEE INCREASED SHOWER AND THUNDERSTORM ACTIVITY AS THE COLD FRONT AND UPPER TROUGH PUSHES CLOSER TO THE AREA. SEVERAL EMBEDDED SHORTWAVES WILL ROUND THE BASE OF THE TROUGH...AND MOVE NORTHEAST THROUGH THE AREA. STILL LOOKING LIKE THERE COULD BE SEVERE WEATHER ON WEDNESDAY...PARTICULARLY IN SOUTHEAST OHIO...EASTERN KY...AND WV COUNTIES NEAR TO THE OHIO RIVER AS GOOD UPPER DYNAMICS...INSTABILITY...AND 0-6KM BULK SHEAR OF 30+ KTS WILL EXIST. STRONG/DAMAGING WINDS...AND HAIL WILL BE PRIMARY THREATS...WITH FZLVS PROGGED TO BE AROUND 11K FEET. COLD FRONT WILL END UP SOMEWHERE ALONG/NEAR SOUTHEAST OHIO ZONES BY 12Z THURSDAY. UPPER TROUGH WILL PUSH THROUGH THE AREA THURSDAY AND FRIDAY...KEEPING A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH AT LEAST THURSDAY NIGHT. MUCH COOLER AND DRIER AIR IS EXPECTED TO WORK ITS WAY INTO THE CWA FOR THE WEEKEND AS HIGH PRESSURE ACROSS THE NORTH BUILDS IN. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... HAVE GENERALLY FOLLOWED WPC THINKING FOR THIS PORTION OF THE FORECAST. HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER ACROSS THE AREA INTO SUNDAY NIGHT. HOWEVER...MODELS SUGGEST A FEW WEAK MID-LEVEL SHORTWAVE MAY MOVE SOUTHEAST. BELIEVE AREA SHOULD REMAIN DRY...WITH A FEW MORE CLOUDS BEGINNING SATURDAY NIGHT A WARM FRONT WILL THEN DEVELOP AND APPROACH THE REGION ON MONDAY. AS A RESULT...THERE WILL BE A CHANCE OF SHOWERS AND STORMS MONDAY AND TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. TEMPERATURES ON SATURDAY SHOULD BE NEAR NORMAL WITH DAYTIME HIGHS IN THE 70S ACROSS THE LOWLANDS...WITH 60S ACROSS THE HIGHER ELEVATIONS. AS THE HIGH PUSHES EAST ON SUNDAY...EXPECT TEMPERATURES TO WARM TO SLIGHTLY ABOVE NORMAL VALUES MONDAY AND TUESDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... WILL TRACK MID LVL WAVE AS IT MOVES ACROSS LATE THIS AFTN AND EVE. A LINE OF CONVECTION IS EXPECTED WITH THIS AS IT CROSSES. HAVE SOME TEMPO IFR TSRA GROUPS SOME OF TAF GROUPS...MAINLY KHTS/KCRW/KBKW. UNTIL THEN MAINLY SCT LOW VFR BASE CU AMID SOME CIRRUS. FOR TIMING...KHTS 22-00Z..KCRW 00-02Z...KBKW 00-03Z FOR AREAS WHERE GREATEST CONFIDENCE IS. ACTIVITY WANES AFTER 03Z WITH SCT TO BKN MID/HI CLDS. THIS COMBINED WITH INCREASING BL WIND LATE MAY CONFINE DENSE FG TO DEEPER HOLLOWS AND N MTN VALLEYS. AREAS THAT RECEIVE RA MAY TRY TO FG EARLY THOUGH. WILL ALLOW FOR SOME MVFR FG MOST TERMINALS WITH IFR FG FOR KEKN. ANY FG BURNS OFF BY 13Z WITH PERHAPS SOME MVFR CU 15 TO 18Z BEFORE BASES RISE INTO LOW END VFR. EXPECT CONVECTION TO BEGIN TO FORM TOWARD END OF TAF PERIOD BUT LEFT OUT ATTM. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON COULD VARY. SOME TERMINALS MAY FG EARLY SHOULD THEY RECEIVE RAIN. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z WEDNESDAY... IFR CONDITIONS POSSIBLE WEDNESDAY NIGHT WITH SHOWERS AND THUNDERSTORMS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/ARJ/30 NEAR TERM...30 SHORT TERM...SL LONG TERM...JSH AVIATION...30
Hazardous weather outlook, May 21, 3:38 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 338 PM EDT TUE MAY 21 2013 WVZ046-221945- POCAHONTAS- 338 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-037>040-221945- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS- WEBSTER-UPSHUR-BARBOUR- 338 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ087-WVZ005-006-013-221945- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN- 338 PM EDT TUE MAY 21 2013 ...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ036-047-221945- FAYETTE-RANDOLPH- 338 PM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-WVZ024>026-033>035-221945- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 338 PM EDT TUE MAY 21 2013 ...SEVERE THUNDERSTORM WATCH 206 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:32 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 13 min |
| May 21, 6:38 PM EDT | Special Weather Statement | RLX | Buchanan, Dickenson | 22 min |
| May 21, 7:03 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Mingo, Wayne | 57 min |
Nearby
Flash Flood Watches in West Virginia, 2013Flash Flood Watches in Virginia, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.